Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC

March 7, 2004Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 7, 2004, 11:02 PM EST for Dare County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2004, 11:02 PM EST (04:02 UTC)
Expired
Mar 7, 2004, 11:30 PM EST
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 137 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 080402
SVRMHX
NCC055-080430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
ISSUED BY NWS WAKEFIELD VA
1100 PM EST SUN MAR 7 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT-MOREHEAD CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1130 PM EST

* AT 1053 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS FROM 28 MILES NORTH OF SOUTHERN SHORES TO 30
  MILES WEST OF WANCHESE...OR FROM 19 MILES EAST OF CURRITUCK TO 35
  MILES SOUTHWEST OF KILL DEVIL HILLS...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3528 7569 3543 7558 3557 7587 3565 7589
          3570 7601 3591 7598 3602 7574 3618 7576
          3592 7560 3567 7575 3561 7573 3556 7582
          3546 7553 3526 7569 3526 7555 3545 7549
          3525 7551 3519 7573
$$

HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 8:47 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 7, 8:47 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
847 PM EST SUN MAR 7 2004

HAVE UPDATED TO UP WINDS TO WIND ADV CRIT INTO EARLY MORNING HOURS.
HAVE ALSO INCREASED SKY COVER AND POPS...AND INCLUDED ISO TSTMS AS
PER CRRNT CONDS.

MARINE: EARLY EVENING PEEK OUT THE WINDOW SHOWED SOLID LINE OF
DISTANT MID/HIGH LEVEL CLOUDS STRETCHING W THRU N THRU E OF STATION.
MSAS DEPICTS VISUAL CLOUD PRECURSOR TO A 1004MB LOW DRAGGING A
STRONG COLD FRONT THRU RALEIGH MOMENT. FROPA PROGGED BY GFS
STANDARDS TO SWEEP OFF COAST SHORTLY AFTER MIDNIGHT. AS A
RESULT...FRISKY SW WINDS TO SHIFT HARD NW AS DECENT SHOT OF CAA GEAR
WINDS TO 20-30 KTS AND SEAS/SOUND WATERS BUILD ACCORDINGLY. AS FRONT
HEADS OFFSHORE...ASSOCIATED 1004MB LOW RAPIDLY DEEPENS TO HEALTHY
988MB REALM A FEW HUNDRED MILES E OF DELMARVA BY SUNRISE MONDAY...
THEN QUICKLY RACES NE AND TOWARD CANADIAN MARITIMES INTO TUESDAY.
DIRECT IMPLICATION OF DEPARTING LOW WILL BE DEVELOPING BACKSWELL TO
BE DISCUSSED LATER IN AFD. WEAK HIGH PRESSURE BUILDS OVER REGION
MONDAY NIGHT INTO TUESDAY AND DIMINISHES WINDS/SEAS (NORTHERN LEG
SEAS TO STILL HAVE 4-6 FT ROLL THOUGH) FOR A BRIEF SPELL UNTIL
CLIPPER-TYPE LOW DIVES SE FROM CANADIAN PROVINCES THRU OHIO VALLEY
THEN OFF SC COAST TUESDAY NIGHT/EARLY WEDNESDAY. ALBERTA CLIPPER TO
BRING DREADED S WORD (AND ITS NOT SPRING) TO REGION/CWFA DURING
AFOREMENTIONED TIME FRAME AS WINDS START OFF ON LIGHT SIDE. WINDS
INCREASE AND SEAS/SOUNDWATER WAVE HEIGHTS FOLLOW SUIT AS CLIPPER
TYPE LOW BEGINS DEEPENING PROCESS OFF CAPE FEAR COAST EARLY
WEDNESDAY. LOW CONTINUES TO INTENSIFY AND MOVE WELL OFF NC/DELMARVA
WEDNESDAY NIGHT INTO THURSDAY AS IT TOO RACES NE TOWARD CANADIAN
MARITIMES. 1030MB HIGH PRESSURE BUILDS INTO REGION FROM W FRIDAY.
WITH ABOVE 1-2 LOW PRESSURE WESTERN ATLANTIC/CANADIAN MARITIME PUNCH
TO COME...NOAA WAVE WATCH III/AWIPS OSBW04/09 CLEARLY SHOW SOLID
10-11 SECOND LONG PERIOD NE-E BACKSWELL DEVELOPING LATE TUESDAY AND
LASTING WELL INTO FRIDAY...WITH NORTHERN LEG ENVIRONS (HATTERAS N)
GETTING THE BIGGER CWFA BACKSWELL BANG.

AFTER CONSULTING WITH ILM MARINE FORECASTER AND NOTING ETA-12 WITH
45 KT WIND BARBS ALONG IMMEDIATE COAST AT 06Z (NOT TO MENTION NOTING
RDUS 55 KT OR GREATER LSR REPORTS)...HAVE HEARTILY UPDATED SCA
CONDITIONS TO GALE WARNINGS FOR ALL WATERS TONIGHT. HAVE ALSO ADDED
ISOLATED TSTMS TO THE MIX FOR ALL WATERS TOO.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...GALE WARNING ALL WATERS.
NC...WIND ADVISORY TIL EARLY MORNING.

GC/CGG
Hazardous weather outlook, Mar 7, 3:55 AM EST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 AM EST SUN MAR 7 2004

NCZ029-044>047-079>081-090>095-098-103-104-071200-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
355 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF SNOW SHOWERS TUESDAY NIGHT BUT
LITTLE IF ANY ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WS

In the hours before

Local storm report, Mar 7, 9:49 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
949 PM EST SUN MAR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0947 PM     NON-TSTM WND DMG FAISON                  35.12N 78.14W
03/07/2004                   DUPLIN             NC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

CGG

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.